Alert archive / Florida / Freeze Warnings in 2012

Freeze Warning 6, NWS Tampa Bay, FL

January 14, 2012Sumter County, Florida

NWS Tampa Bay, FL issued this freeze warning at Jan 14, 2012, 3:18 PM EST for Sumter County, Florida. It took effect at Jan 15, 2012, 4:00 AM EST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 14, 2012, 3:18 PM EST (20:18 UTC)
In effect from
Jan 15, 2012, 4:00 AM EST
Expired
Jan 15, 2012, 8:00 AM EST
In force
4 hr
Issued by
NWS Tampa Bay, FL

County Sumter County, FL

The radar

The Tampa radar (KTBW), 116 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2012-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2012-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -193 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-193 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

705 
WWUS72 KTBW 142018
NPWTBW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
318 PM EST SAT JAN 14 2012

...FREEZE WARNING IN EFFECT FOR THE NATURE COAST TONIGHT...

.THE COLD DRY AIRMASS WILL REMAIN OVER THE AREA TONIGHT. LOW
TEMPERATURES BELOW FREEZING WILL OCCUR FROM BROOKSVILLE NORTH WITH
DURATIONS BELOW FREEZING FOR 2 TO 4 HOURS LIKELY.

FLZ039-042-043-048-151300-
/O.NEW.KTBW.FZ.W.0006.120115T0900Z-120115T1300Z/
LEVY-CITRUS-SUMTER-HERNANDO-
INCLUDING THE CITIES OF...CEDAR KEY...CHIEFLAND...CRYSTAL RIVER...
INVERNESS...BUSHNELL...THE VILLAGES...BROOKSVILLE...SPRING HILL
318 PM EST SAT JAN 14 2012

...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 4 AM TO 8 AM
EST SUNDAY. 

* TEMPERATURE...BELOW FREEZING FOR 2 TO 4 HOURS LATE TONIGHT. LOWS
  WILL DROP AS LOW AS 28 TO 30 FROM BROOKSVILLE NORTH.

* IMPACTS...TEMPERATURES THIS COLD CAN KILL SENSITIVE VEGETATION
  THAT IS NOT PROPERLY PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED FOR 2 OR MORE HOURS OF TEMPERATURES
BETWEEN 27 AND 32 OVER A WIDESPREAD AREA.

RESIDENTS SHOULD COVER OR MOVE INDOORS ANY COLD SENSITIVE
PLANTS...AND BRING PETS INDOORS THIS EVENING.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this freeze warning went out at Jan 14, 3:10 PM EST, 8 minutes earlier.

Area forecast discussion, Jan 14, 3:10 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
310 PM EST SAT JAN 14 2012

.UPDATE...LATEST MODELS WRAPPING DRY AIR ALOFT OVER N FL TO THIN
CIRRUS SHIELD OVER THE NATURE COAST WITH LIGHT NW-N LOW LEVEL
FLOW TO ALLOW 2-4 HOURS OF SUBFREEZING TEMPERATURES ESPECIALLY IN
INTERIOR AND NORMALLY COLDER AND WIND PROTECTED LOCATIONS OF THE NATURE
COAST TO PUT UP FREEZE WARNING FOR THOSE LOCATIONS. CIRRUS SHIELD
TO HOLD OVER CENTRAL AND S FL TO KEEP TEMPS ABOVE FREEZING OR JUST
TOUCHING IN COLDER LOCATIONS AS COLD DAYTIME TEMPERATURES QUICKLY
PLUMMET AFTER SUNSET.

&&

.PREV DISCUSSION... /ISSUED 1243 PM EST SAT JAN 14 2012/

SHORT TERM (TONIGHT - MONDAY)...SURFACE HIGH PRESSURE OVER THE
LOWER MISSISSIPPI VALLEY WILL PUSH EAST AND WILL BE CENTERED OFF
THE MID ATLANTIC COAST ON MONDAY. AREA OF MID TO U/L CLOUDS
PERSISTS ACROSS THE CENTRAL AND SOUTHERN FLORIDA PENINSULA. AN U/L
DISTURBANCE MOVING THROUGH THE OHIO VALLEY MAY INITIALLY INCREASE
CLOUD COVER ACROSS THE REGION THIS EVENING...BEFORE IT BEGINS TO
THIN OUT LATER TONIGHT. HOW MUCH CLOUD COVER PERSISTS THROUGH THE
NIGHT WILL HAVE AN EFFECT ON MINIMUM TEMPERATURES. THE LONGER THE
CLOUD COVER HOLDS ON...IT WILL KEEP TEMPERATURES A FEW DEGREES
ABOVE FORECAST. EITHER WAY ANOTHER COLD NIGHT ON TAP WITH
TEMPERATURES NEAR FREEZING OVER THE NATURE COAST...IN THE MID TO
UPPER 30S CENTRAL...AND AROUND 40 SOUTH. TEMPERATURES AT THE COAST
WILL GENERALLY BE IN THE UPPER 40S TO AROUND 50. WARMING TREND
WILL BEGIN SUNDAY...BUT DRY AIR WILL HOLD OVER THE REGION WHICH
WILL ALLOW FOR ANOTHER COOL NIGHT SUNDAY NIGHT DUE TO GOOD
RADIATIONAL COOLING. DAYTIME TEMPERATURES ON MONDAY WILL RETURN TO
NEAR OR SLIGHTLY ABOVE CLIMATIC NORMALS.

LONG TERM (MONDAY NIGHT - FRIDAY)...SOME CHANGES WERE MADE TO THE
EXTENDED FORECAST THIS MORNING. ONCE AGAIN THE GFS AND THE ECMWF ARE
REMARKABLY SIMILAR WITH RESPECT TO THE NEXT FRONTAL BOUNDARY TO
AFFECT OUR WEATHER...BUT THEY BOTH HAVE CHANGED SIGNIFICANTLY FROM
THEIR PREVIOUS RUNS. BOTH MODELS ARE NOW MUCH SLOWER BRINGING THE
FRONT THROUGH FLORIDA...WHICH LENGTHENS THE PERIOD THAT WE HAVE TO
INCLUDE CLOUDS AND RAIN CHANCES. OVERALL THIS DOES NOT LOOK LIKE A
BIG RAIN EVENT...NOR DO WE EXPECT A SIGNIFICANT COLD OUTBREAK BEHIND
THE FRONT LATER IN THE WEEK.

TUESDAY SHOULD BE A GOOD DAY WITH TEMPERATURES RUNNING ABOUT 5
DEGREES ABOVE NORMAL. THE FRONT WILL SAG EVER SO SLOWLY INTO OUR
NORTHERN ZONES TUESDAY NIGHT BRINGING A SLIGHT CHANCE OF SHOWERS TO
PERHAPS LEVY COUNTY...BUT THE MAIN IMPACTS HOLD OFF UNTIL WEDNESDAY.
IT LOOKS LIKE THE FRONT WILL ONLY MOVE TO ABOUT THE TAMPA BAY AREA
BY THURSDAY MORNING...THEN FINALLY THROUGH LEE COUNTY THURSDAY
AFTERNOON. THE BEST DYNAMICS WILL BE EARLY DURING THE FRONTS
PASSAGE...SO WILL SHOW HIGHEST RAIN CHANCES ON WEDNESDAY THEN LEAVE
SLIGHT CHANCES GOING THROUGH WEDNESDAY NIGHT AND THURSDAY. MOST
LIKELY IT WILL RAIN VERY LITTLE...AND NOT FOR VERY LONG AT A TIME...
BUT WITH A SLOW MOVING BOUNDARY AND PLENTY OF MOISTURE...HAVE NO
CHOICE BUT TO SHOW SOME RAIN CHANCES UNTIL THE FRONT CLEARS.

THE FRONT SHOULD CLEAR THE AREA FOR FRIDAY WITH TEMPERATURES
GENERALLY BETWEEN 70 AND 75 DEGREES FOR AFTERNOON HIGHS.

AVIATION...
VFR CONDITIONS WILL THROUGH THE NEXT 24 HOURS AT ALL TERMINALS
WITH PERIODS OF SCT-BKN MID AND HIGH CLOUDS.

MARINE...
WINDS 15 KNOTS OR LESS WITH SEAS 4 FEET OR LESS THROUGH TUESDAY.
WINDS AND SEAS WILL GRADUALLY INCREASE ON WEDNESDAY AS A COLD
FRONT APPROACHES THE WATERS.

FIRE WEATHER...
DRY AIR OVER THE REGION WILL LIKELY CREATE RED FLAG CONDITIONS FOR LEE
COUNTY ON SUNDAY WITH ELEVATED FIRE DANGER ELSEWHERE. MARGINAL RED
FLAG CONDITIONS WILL OCCUR FOR LEE COUNTY AGAIN ON MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  42  66  48  74 /   0   0   0   0
FMY  41  70  48  77 /   0   0   0   0
GIF  40  68  44  73 /   0   0   0   0
SRQ  42  65  47  75 /   0   0   0   0
BKV  29  67  33  74 /   0   0   0   0
SPG  50  64  52  72 /   0   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FREEZE WARNING FROM 4 AM TO 8 AM EST SUNDAY FOR CITRUS-HERNANDO-
     LEVY-SUMTER.

     RED FLAG WARNING UNTIL 7 PM EST THIS EVENING FOR LEE.

     FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR LEE.

GULF WATERS...NONE.
&&

UPDATE...25/DAVIS
SHORT TERM/MARINE/FIRE WEATHER...13/OGLESBY
LONG TERM/AVIATION...22/REYNES
Hazardous weather outlook, Jan 14, 4:15 AM EST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
415 AM EST SAT JAN 14 2012

FLZ039-042-043-048>052-055>057-060>062-065-141400-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
415 AM EST SAT JAN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...COLD IMPACT...
FREEZING TEMPERATURES EXPECTED FROM BROOKSVILLE NORTH UNTIL 9 AM.
ISOLATED AREAS MAY DROP TO 31 DEGREES FOR A FEW HOURS TONIGHT. EXPECT
PATCHY FROST IN THE TYPICAL COLD SPOTS FROM LEVY COUNTY SOUTH TO
INTERIOR CHARLOTTE COUNTIES. IN THE TAMPA BAY AREA THAT MEANS EAST
OF 75 AND WEST OF HIGHWAY 17 IN POLK COUNTY.

...MARINE GUST IMPACT...
FOR TODAY A SMALL CRAFT EXERCISE CAUTION HAS BEEN POSTED 20 TO 60
MILES OFFSHORE OF FORT MYERS TO TAMPA BAY FOR NORTH WINDS 14 TO
17 KNOTS AND SEAS OF 4 TO 5 FEET.

...FIRE WEATHER IMPACT...
A RED FLAG WARNING HAS BEEN POSTED FOR LEE COUNTY THIS AFTERNOON.
PINELLAS...POLK...SARASOTA AND CHARLOTTE COUNTIES ARE ON THE DRY
SIDE BUT BELOW CRITICAL CRITERIA.  HUMIDITIES AWAY FROM THE COAST
WILL DROP BELOW 35 PERCENT FOR 5 HOURS OR MORE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...FIRE WEATHER IMPACT...
EXPECT A REPEAT OF SATURDAY CONDITIONS ON SUNDAY...THEN MOISTURE
INCREASES WITH THREATS REDUCED.

...MARINE GUST IMPACT...
WINDS REMAIN A BIT GUSTY SUNDAY SO BE SURE TO CHECK THE FORECAST
BEFORE HEADING OFFSHORE. CONDITIONS IMPROVE LATER MONDAY AND
TUESDAY...BUT ANOTHER COLD FRONT MOVES THROUGH THE AREA LATER ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

NOAH

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 5:29 AM ESTRed Flag WarningTBW14 hr
Jan 14, 12:38 PM ESTFire Weather WatchTBW7 hr

Nearby

Freeze Warnings in Florida, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.